Thunderstorm Wind, Wayne
- When
- July 7, 11:30 AM EST
- Where
- Wayne County, 0.5 mi E of Butler Center
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.170, -76.770
A few trees were reported to be downed.
A slow moving cold front produced scattered showers and some thunderstorms. One of these storms was strong enough to produce isolated severe winds with a few trees downed near the town of South Butler.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A slow moving cold front produced scattered showers and some thunderstorms. One of these storms was strong enough to produce isolated severe winds with a few trees downed near the town of South Butler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 7, 10:40 AM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1140 AM EDT Fri Jul 7 2023 .SYNOPSIS... A slow moving cold front will cross the region today...producing some showers and drenching thunderstorms in the process. Cooler and drier air will follow tonight with high pressure offering fine weather saturday to start the weekend. Unsettled weather will return late Saturday night and especially Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... A slow moving cold front will cross our forecast area this afternoon. This feature will interact with a moist unstable airmass to generate some showers and drenching thunderstorms...mainly over the Finger Lakes and Eastern Lake Ontario regions where up to an inch and a half of rain could fall. As of 15z...the front had already pushed through the Niagara Frontier and most of the Genesee valley. Clearing skies can be expected in those areas for the remainder of the day...while MLCAPEs of 500-1000 j/kg will team up with PWAT values of 1.75" and bulk shear values of 35 kts to support some gusty storms with heavy rain. As the front exits to our east this evening...the stage will be set for fair weather overnight. It will be a more comfortable night for sleeping with temperatures and Td's falling some 10 degrees lower than the past several nights. Mins should range from the mid 50s across much of the Srn Tier to the lower 60s for sites east of Rochester. Weak sfc based high pressure will move across the region on Saturday. Subsidence from this feature and a notably drier airmass will assure a nice day with only a slight chance for a pop up shower across the Srn Tier and Lewis county. All in all though...conditions should be nearly ideal for outdoor activities with Td's generally in the upper 50s to lower 60s and afternoon max temps of 75 to 80. The area of weak high pressure will exit Saturday evening...and this will allow a robust shortwave and associated sfc reflection to approach our region from the Ohio valley. Showers ahead of this system will break out during the overnight...primarily over the far western counties. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... On Sunday, showers and some thunder will continue to spread across the region. Primary focus for more widespread showers with heavy rain will run from Finger Lakes to north central NY, closer to track of shortwave trough and within right entrance region of upper jet. Plume of highest PWATs remains shunted to the southeast of western and north central NY and closer to wave of low pressure developing along the east coast. WPC has maintained Slight Risk of excessive rainfall for mainly our eastern areas. Possible that greatest risk for heavy rainfall remains over eastern NY and on to the east. Temps on Sunday a bit below normal with highs mainly mid to upper 70s. Another shortwave rotating along the base of mid-upper level trough and even sharpening up a bit may result in swath of moderate to heavy rain persisting eastern NY into western New England. Chancy pops all night east of Lake Ontario to cover that. These would need increased with even just a slight jog to the west of the main shortwave and fetch of moisture plume. Lows near climo, mid 50s to lower 60s. Patchy fog is possible late across the Southern Tier. && .LONG TERM /MONDAY THROUGH THURSDAY/... Through this period an upper level low (-2 to -3 SD) will persist south of Hudson Bay, with embedded shortwaves rounding the base of the low and impacting the eastern Great Lakes. Monday a shortwave trough will be crossing central and eastern NY. Main sfc low over the Mid-Atlantic will be shooting northeast but there will be at least weak instability building up in the afternoon Southern Tier to eastern Lake Ontario region. Low chance pops aob 30 percent were maintained for small chance of a pop-up shower or storm. It likely stays dry across the west farther removed from the shortwave trough. Near normal temps with tolerable humidity. A mid level ridge will pass across our area Monday night and Tuesday. Patchy valley fog possible Monday night over the Southern Tier. The ridge will deter much of the afternoon convection on Tuesday, with just the strongest updrafts on lake breeze boundaries possibly bring a spot afternoon shower. The southerly flow will also bring summer's heat back into our region. With 850 hPa temperatures climbing into the mid if not upper teen's Celsius, afternoon highs on Tuesday will rise well into the 80s. Would not be surprised to see a 90 degree reading in the warmer spots of the Genesee Valley and northern Finger Lakes. NBM 75th percentile for max temps even supports that idea. Even though temps will increase, dewpoint values will remain tolerable by mid-July standards, in the upper 50s to lower 60s. Beyond Tuesday, the forecast begins to have more mixed signals especially with regard to how quickly ill defined cold front crosses the area. Trend from most guidance now does not have the front coming through until Wednesday night or Thursday. Canadian GEM is quicker though. Given the trends, temps are up on Wednesday into the mid 80s as a starting point. Certainly could be another day with near 90 degrees if slower idea ends up correct as H85 temps are again in the upper teens. Given this type of pattern, any pre- frontal troughs and/or leading convective shortwaves with increasing instability as early as Wednesday afternoon or Wednesday night could yield rounds of showers and storms. As it stands now though subject to change, greatest chances for showers and storms is now lining up for Thursday as the front moving through interacts with building instability in an increasingly more humid airmass. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... MVFR to occasional IFR cigs will be found ahead of a slow moving cold front this afternoon. This will primarily be from KROC eastward where slow moving thunderstorms could also generate VSBYs of 1-3 SM. VFR weather will be found across the far western counties. Tonight and Saturday...VFR weather should be found across much of the area. The exception will be across parts of the Srn Tier (ie. KJHW and KELZ) where vsbys will drop to IFR/LIFR levels after 06z. Outlook... Saturday...VFR. Sunday...VFR/MVFR with showers and thunderstorms likely, especially in the southeast and east portion of the area. Monday and Tuesday...Mainly VFR with a slight chance of showers and thunderstorms. && .MARINE... A cold front will cross the Lower Great Lakes today. The cold front will produce a few showers and thunderstorms with locally gusty winds possible. There will be some modest increase in westerly winds along and behind the front today and tonight producing choppy conditions, but winds and waves will likely remain below Small Craft Advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...JLA LONG TERM...JLA/Thomas AVIATION...RSH MARINE...Apffel/Hitchcock
Hazardous Weather Outlook National Weather Service Buffalo NY 431 AM EDT Fri Jul 7 2023 NYZ001-002-010>012-019-020-085-080845- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 431 AM EDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-080845- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 431 AM EDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms this afternoon could produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain is possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 431 AM EDT Fri Jul 7 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Special Weather Statement
National Weather Service Buffalo NY
946 AM EDT Fri Jul 7 2023
NYZ002>004-011>014-085-071515-
Ontario NY-Livingston NY-Southern Erie NY-Wyoming NY-Orleans NY-
Wayne NY-Genesee NY-Monroe NY-
946 AM EDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of western Wayne,
Wyoming, southeastern Erie, Livingston, southeastern Orleans, Monroe,
eastern Genesee and Ontario Counties through 1115 AM EDT...
At 945 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hilton to 6 miles northwest of Chaffee.
Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Canandaigua,
Brockport, Geneseo, East Rochester, Hilton, Webster, Fairport,
Dansville, Brighton, Gates-North Gates, Letchworth State Park,
Ontario, Henrietta, Penfield, and Newark.
This includes the following highways...
Interstate 390 between exits 4 and 12.
Interstate 90 between exits 43 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall may occur with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4247 7784 4252 7786 4254 7847 4250 7861
4251 7876 4339 7778 4328 7754 4332 7735
4332 7696 4276 7728 4273 7734 4258 7738
4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 1345Z 275DEG 15KT 4324 7781 4266 7853
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHSpecial Weather Statement
National Weather Service Buffalo NY
1053 AM EDT Fri Jul 7 2023
NYZ003-004-071545-
Wayne NY-Monroe NY-
1053 AM EDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of northwestern Wayne
and central Monroe Counties through 1145 AM EDT...
At 1052 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Irondequoit to Gates-North
Gates to near Caledonia. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates, Ontario, Henrietta, Penfield,
Scottsville, Rush, Charlotte, Pittsford, West Walworth, Strong
Memorial Hospital, Rochester International Airport, and Industry.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 near exit 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4333 7763 4328 7754 4332 7738 4333 7713
4323 7721 4299 7756 4299 7791
TIME...MOT...LOC 1452Z 258DEG 14KT 4331 7757 4317 7769 4303 7785
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellSpecial Weather Statement
National Weather Service Buffalo NY
1225 PM EDT Fri Jul 7 2023
NYZ004>006-071700-
Oswego NY-Wayne NY-Northern Cayuga NY-
1225 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of east central Wayne,
Cayuga and southwestern Oswego Counties through 100 PM EDT...
At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cato, or 9 miles south of Fair Haven Beach State Park,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Fulton, Cato, Battle Island State Park, Sterling, Ira, Wolcott,
Hannibal, Red Creek, Meridian, South Hannibal, Hinmansville, and
Granby Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4323 7648 4315 7647 4314 7649 4314 7676
4328 7683 4339 7639 4323 7634
TIME...MOT...LOC 1624Z 257DEG 15KT 4321 7671
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellThe Ft Drum radar (KTYX), 109 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported to be downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117119.